ElderCareTeam.com
Home | Text Size | Search | Member Area
 DEPARTMENTS
 Alzheimers Disease
 Assessment Tools
 Assisted Living
 At Home Care
 Caregiver Support
 CareTips
 Continuing Care
 Day Care
 Death & Funerals
 Dementia
 Diseases/Conditions
 Doctors
 Driving
 Drugs & Medications
 Equipment
 Families
 Featured Articles
 Featured Resources
 Financial Facts
 Hospitals
 Insurance
 Legal Issues
 Medicaid
 Medicare
 Moving & Relocation
 Nursing Homes
 Odds & Ends
 Safety
 Social Security
 Symptoms
 Tools, Logs & Forms
 Veterans' Benefits
 Search

 RESOURCES
 Help
 Other Sites We Like
 Senior Corner Store
 Text Size
Subscribe to our RSS Feed
 About this Site
 About This Site
 Contact Us
 Privacy Policy
home | Diseases/Conditions | Why Does Elderly Skin Bruise So Easi . . .
 

Why Does Elderly Skin Bruise So Easily?

Printer-Friendly Format

Don Markham looks like he recently survived a train wreck. Bruises extend from his fingers to his elbows and re-appear on his upper arms. His daughter is nervous that someone will think her 86-year-old father has been abused and call the authorities.

Don does occasionally cut corners too close. He has the bruises on his legs to show for it. But there is no obvious reason why his arms should be so discolored. Don's doctor said it's a result of aging, thinning skin.

Most bruising happens when we break small capillaries that lie just under the skin. A bump or blow can cause capillaries to leak blood, which pools under the skin. The colorful black, purple, red, green and yellow bruise marks are simply the signs of this blood, which is gradually re-absorbed by the body until the marks disappear.

With Age We Tend to Bruise More Easily
Healing Bruise*
   Healing Bruise*

As we get older the walls of our capillaries generally become weaker and more fragile.

Our skin also becomes thinner with age, losing some of the protective layer of fat that helps to protect these blood vessels when we're younger.

Blood-thinning medications can reduce the ability of blood to clot, which can result in larger and more noticeable bruises. Aspirin, warfarin (Coumadin) or blood-thinning medications such as Plavix will all reduce blood clotting.

Steriod medications can cause the skin to thin, making it easier for someone to sustain a bruise, and making the bruise more noticeable.

Some dietary supplements, such as Ginko, also have blood thinning effects.

The thinner our capillaries and our skin, the more we will see the ugly discoloration of a bruise.

While many bruises are not serious and don't indicate anything except thinning capillaries and skin, it is important to check with the doctor whenever you notice that you or your elder are bruising more easily. These bruises could be symptoms of something more serious.

Be especially alert and notify the doctor if:

  • Bruises are appearing and you have no memory of a bump or an injury;
  • You have just started a new medication;
  • You also have unusual bleeding somewhere else, such as nosebleeds, when you brush your teeth, or in your stool.

Preventing Bruises

If you or your elder bruise easily, covering arms and legs with an extra layer of clothing can help provide some additional padding. This may not be so comfortable in the middle of summer.

Avoid assisting your elder by holding onto the upper arms. The pressure you exert can be enough to damage capillaries. Encourage your elder to hold on to you, instead.

Eliminate household clutter and items that often contribute to bruises. Coffee tables are responsible for many a leg bruise. Throw rugs and scatter rugs are the source of too many trips and falls. If your elder uses a wheelchair, make sure his or her feet are firmly seated on the foot rests when you are pushing.

Encourage your elder to move deliberately, without rushing. Simply bumping the back of a hand on a doorway can result in a bruise that lasts for days. While slowing down won't eliminate all bruises, it will help immensely.


*Photo by Jon & Alison